Browse

You are looking at 1 - 3 of 3 items for :

  • Anti-insulin antibodies x
  • Altered level of consciousness x
Clear All
Open access

A Veltroni, G Zambon, S Cingarlini and M V Davì

Summary

Insulin autoimmune syndrome (IAS), a rare cause of autoimmune hyperinsulinaemic hypoglycaemia, is relatively well known in Japan. The incidence in Caucasians is less than one-fifth of that reported in Japanese people, but it is becoming increasingly recognised worldwide in non-Asians as well. Drugs containing sulphydryl groups are known to be associated with the disease in genetically predisposed individuals. Moreover, several recent reports showed a direct association between the onset of IAS and the consumption of dietary supplements containing alpha-lipoic acid (LA). Insulinoma remains the most prevalent cause of hypersulinaemic hypoglycaemia in Caucasians. Consequently, primary investigation in these patients is generally focused on localisation of the pancreatic tumour, often with invasive procedures followed by surgery. We described a case of an Italian woman presenting to us with severe recurrent hypoglycaemia associated with high insulin and C-peptide levels and no evidence of pancreatic lesions at imaging diagnostic procedures. She had taken LA until 2 weeks before hospitalisation. After an evaluation of her drug history, an autoimmune form of hypoglycaemia was suspected and the titre of insulin autoantibodies was found to be markedly elevated. This allowed us to diagnose LA-related IAS, thus preventing any unnecessary surgery and avoiding invasive diagnostic interventions.

Learning points:

  • IAS is a rare cause of hyperinsulinaemic hypoglycaemia that typically affects Asian population, but it has been increasingly recognised in Caucasian patients.

  • It should be considered among the differential diagnosis of hyperinsulinaemic hypoglycaemia to avoid unnecessary diagnostic investigations and surgery.

  • It should be suspected in the presence of very high serum insulin levels (100–10  000  μU/mL) associated with high C-peptide levels.

  • There is a strong association with administration of drugs containing sulphydryl groups included LA, a dietary supplement commonly used in Western countries to treat peripheral neuropathy.

Open access

Chih-Ting Su and Yi-Chun Lin

Summary

Insulin antibodies (IA) associated with exogenous insulin administration seldom caused hypoglycemia and had different characteristics from insulin autoantibodies (IAA) found in insulin autoimmune syndrome (IAS), which was first described by Dr Hirata in 1970. The characteristic of IAS is the presence of insulin-binding autoantibodies and related fasting or late postprandial hypoglycemia. Here, we report a patient with type 1 diabetes mellitus under insulin glargine and insulin aspart treatment who developed recurrent spontaneous post-absorptive hyperinsulinemic hypoglycemia with the cause probably being insulin antibodies induced by exogenous injected insulin. Examinations of serial sera disclosed a high titre of insulin antibodies (33%, normal <5%), high insulin concentration (111.9 IU/mL) and undetectable C-peptide when hypoglycemia occurred. An oral glucose tolerance test revealed persistent high serum levels of total insulin and undetectable C-peptide. Image studies of the pancreas were unremarkable, which excluded the diagnosis of insulinoma. The patient does not take any of the medications containing sulfhydryl compounds, which had been reported to cause IAS. After administering oral prednisolone for 3 weeks, hypoglycemic episodes markedly improved, and he was discharged smoothly.

Learning points:

  • Insulin autoimmune syndrome (IAS) or IAS-like situation should be one of the differential diagnosis in patients with hyperinsulinemic hypoglycemia.

  • Although less reported, insulin antibodies (IA) caused by exogenous insulin analog should be considered as the cause of hypoglycemia.

  • Patients with suspected insulin autoimmune syndrome (IAS) should be screened for drugs related to autoimmunity to endogenous insulin.

Open access

Chun-Han Lo and Ding-Ping Sun

Summary

Insulinomas are the most common cause of hypoglycemia resulting from endogenous hyperinsulinism. Traditionally, inappropriately elevated levels of insulin in the face of hypoglycemia are the key to diagnosis. However, contradictory levels of insulin and C-peptide do not necessarily exclude the diagnosis. A 50-year-old female was brought to our emergency department because of conscious disturbance on the previous night. She had no history of diabetes mellitus, and was not using any medications or alcohol. Laboratory data showed low sugar, a significantly low insulin level, and elevated C-peptide. After admission, she had multiple episodes of spontaneous hypoglycemia after overnight fasts without discomfort. It was considered that a neuroendocrine tumor was the source of her hypoglycemia. CT scan of the abdomen revealed a 1.1cm hypervascular nodule in the pancreatic tail. Elective laparoscopic distal pancreatectomy was incorporated into her treatment course. A 1.2×1.0cm homogenous well-encapsulated tumor was resected. We monitored her glucose levels in the outpatient clinic every month for a period of six months. She did not have another episode of spontaneous hypoglycemia.

Learning points

  • Insulinoma causes endogenous hypoglycemia – it cannot be ruled out in patients presenting with hypoglycemia and low insulin levels; history and imaging studies should be done for further assessment

  • A 24-h fast test has the same clinical significance as that of 72-h fast test

  • C-peptide is a useful biochemical marker in addition to serum insulin, which can be used to diagnose insulinomas

  • CT scan is used to measure the tumor size and localize the tumor. However, definitive diagnosis is only achieved through histopathologic evaluation of diseased tissue